Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 185, NWS North Platte, NE

August 14, 1997Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 14, 1997, 5:54 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1997, 5:54 PM CDT (22:54 UTC)
Expired
Aug 14, 1997, 6:40 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Boyd County, NE, Holt County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:05 PM CDTHail 2O Neill, NEWidespread hail damage occurred to automobiles in the city of O Neill.
Aug 14, 6:15 PM CDTHail 1.5Spencer, NEHail ranging in size from marbles to tennis balls battered crops and grassland in the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 142254 RRA
SVRLBF
NEC015-089-142340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT THU AUG 14 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 640 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTH CENTRAL NEBRASKA

   ...SOUTHERN BOYD COUNTY
   ...NORTHERN HOLT COUNTY
 
AT 552 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 27 MILES NORTH NORTHWEST OF O NEILL OR 7 MILES
SOUTHWEST OF SPENCER MOVING EAST AT 35 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  SPENCER                      BY 600 PM CDT
  BRISTOW                      BY 610 PM CDT
  LYNCH                        BY 620 PM CDT
  MONOWI                       BY 630 PM CDT
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:46 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 14, 2:46 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT THU AUG 14 1997

TIMING AND EXTENT OF SHRA/TSRA THE MAIN QUESTION FOR TONIGHT...WITH
TEMPS LATER IN THE PERIOD...

18Z SFC ANALYSIS HAS MAIN TROF FROM EAST OF ONL TO EAST OF GRI. A
SECOND TROF IS LOCATED FROM LOW IN ND SWD THRU WRN SD TO WRN NEBR. KLNX
88D HAS SHRA AND WEAK TSRA MOVING QUICKLY EWD AHEAD OF NEXT MAIN WAVE
TO ENTER THE STATE AS PER 5MV.

THE ETA RUN LOOKS TO HAVE THE SHORT WAVE MOVING INTO THE NWRN PART OF
THE STATE BEST DEFINED. THIS WAVE IS MOVING QUICKLY EWD IN MAIN LONG
WAVE TROF ALOFT. 17Z SOUNDING FROM KLBF HAS SOME DRY AIR ABOVE THE SFC
BUT IT HAS MOISTENED SOME SINCE 12Z. MODIFIED 17Z SOUNDING HAS CAPE
AROUND 2000 J/KG AND A LIFTED INDEX OF -7 FOR LBF. WITH BROAD AREA OF
WRLY FLOW AT THE SFC...DONT EXPECTED MUCH CONVERGENCE AT THE
SFC....HOWEVER EARLIER RUC DID PICK UP ON SOME. LIKE THE NEW 94O IN
THAT BEST CHANCE FOR SVR WOULD BE E OF CWA TONIGHT...ALTHO WITH DEW
POINTS STILL IN THE 60S IN THE E...ISOLD HAIL PROBABLY POSSIBLE.
CURRENT SHRA/TSRA HAVE TOPS TO NEAR 30K FT OR SO WITH NORTHERN STORMS
STRONGEST FOR NOW. WILL HAVE TO INCLUDE SCT TSRA/SHRA IN WRN ZONES
FOR THIS EVENING...AND FOR TONIGHT FURTHER E. WITH COLD AIR ALOFT
CONINTUING INTO TONIGHT...SKIES SHOULD BE PC THRU MIDNIGHT BUT CLEARING
THEREAFTER.

FOR FRIDAY...NGM TIME CROSS SECTIONS HAVE INCREASING MID LEVEL MOISTURE
INDICATED...BUT FWC PRODUCT CARRIES NO CLOUDS WHICH SEEMS PECULIAR.
ANYWAY...FRONT LOOKS TO MOVE THRU THE NRN HALF OF CWA FRI EVENING AND
THRU THE REMAINDER OF THE AREA LATE FRI NIGHT. LOW LLEVEL MOISTURE WILL
BE LIMITED WITH THIS SYSTEM SO WILL ONLY GO WITH WDLY SCT POPS FOR
FRONTAL PASSAGE. GUIDANCE TEMPS FOR FRI LOOK TOO HIGH ON FAN AND WILL
FOLLOW FWC FOR THIS. WILL ALSO GO A BIT UNDER GUIDANCE FOR SAT MAXES
BASED ON TIMING OF FRONT AND AMOUNT OF COLD AIR ADVECTION INDICATED AT
850 PER NGM GRIDS.

CCF
LBF BB 056/088 056/083 055 69202    (WDLY SCT THIS EVE)
OGA BB 055/089 057/084 056 69202            "
IML BB 056/089 057/085 057 69202            "
VTN BE 056/086 054/079 052 69322    (SCT THIS EVE)
ONL BE 059/085 057/080 056 69322     30 PERCENT THRU MIDNIGHT

STOPPKOTTE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:39 PM CDTSevere Thunderstorm WarningLBFLincoln61 min
Aug 13, 8:32 PM CDTSevere Thunderstorm WarningLBFPerkins48 min
Aug 13, 8:40 PM CDTSevere Thunderstorm WarningLBFLincoln50 min
Aug 13, 9:15 PM CDTSevere Thunderstorm WarningLBFHayes35 min
Aug 14, 6:41 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.